loading

Hospice in the Weald

Make a donation Make
a donation
Access our care Make
a referral

Hospice in the Weald

 
 

Make a donation Donate Make a referral Make a referral

Sore mouth and throat

Many drugs can make your mouth sore and cause mouth ulcers. If you have radiotherapy to your mouth and/or throat, you can have the same problem. You may also develop a sore mouth if you:

  • Aren’t able to eat a nutritious diet
  • Have a low immunity
  • Have an infection of the lining of your mouth or throat.

If you have mouth ulcers, your doctor may prescribe an antiseptic and painkilling mouthwash for you to use. You may also be prescribed a protective gel that can help ease any pain and discomfort.

If you’re taking antibiotics or steroids, you may develop a fungal infection in your mouth called thrush. This coats your tongue and can make eating unpleasant. Your doctor can prescribe an anti-fungal medicine to clear this. If your mouth or lips become sore, see your doctor who can check for signs of infection or thrush. If you do have an infection, the doctor can prescribe treatment. If, after taking a course of anti-fungal medicine for thrush, your symptoms haven’t improved, it’s important to go back to your doctor to try a different type of anti-fungal medicine.

Always contact your doctor if mouth pain is making it difficult to eat or talk. They can prescribe painkillers if necessary.